Wisconsin, 2019

Hail in Wisconsin, July 18, 2019

July 18, 2019 · NWS ARX · 2 events in 1 county or zone

A large area of thunderstorms moved across southwest Wisconsin during the early morning hours of July 18th. These storms primarily produced locally heavy rains, but a couple of storms briefly became strong enough to drop some hail over northern Grant County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A large area of thunderstorms moved across southwest Wisconsin during the early morning hours of July 18th. These storms primarily produced locally heavy rains, but a couple of storms briefly became strong enough to drop some hail over northern Grant County. The largest reported hail was quarter sized between Woodman and Boscobel.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 18, 1:12 AM CST, 1 hour 33 minutes earlier.

Area forecast discussion, Jul 18, 1:12 AM CST, 1 hour 33 minutes before
Area Forecast Discussion...Correction
National Weather Service La Crosse WI
212 AM CDT Thu Jul 18 2019

.SHORT TERM...(Today through Friday Night)
Issued at 212 AM CDT Thu Jul 18 2019

Currently watching ongoing thunderstorms extending W-E across
southern MN/Northern IA/southwest WI associated with strong 850mb
LLJ. RAP showing the LLJ vectors bending eastward toward morning
with majority of CAMs pushing this convection east of the area by
the 14-15z timeframe. With PWs sitting in the 20-2.5" range, pockets
of heavy rainfall and possible localized flash flooding will
continue through early this morning, mainly along and south of I-90.
Flood watch continues through 7 am this morning.

After 14-15z, the rest of today looks fairly quiet until later in
the afternoon as more showers and storms are possible north of the
warm frontal boundary which will be located approximately somewhere
between the I-90/94 corridors. Otherwise, building heat will be the
focus as south/southwesterly flow brings in hotter air from the
Plains. RAP showing 925mb temps increasing into the 25-29C range
through the afternoon. This is expected to translate to highs in the
upper 80s to lower/middle 90s. Meanwhile dewpoints will be
uncomfortably in the 70s. This will produce heat indices in the 90s
to 110 range, highest south of I-90. Heat advisory/Excessive heat
warning headline go into effect at noon today.

For this evening overnight, will be focusing on increasing moisture
transport impinging on that warm frontal boundary in place along the
I-90/94 corridor. This is expected to fire up thunderstorms again.
Will have to watch for the possiblity of severe storms given 0-6km
MUCAPE ramped up in the 5000+ J/kg range early on and bulk shear in
the 35-45kt range. In addition, precipitable water values will again
be in the 2-2.5" range, so expecting these storms to be prolific
rain-makers. May eventually need another Flood Watch based on this.
Will pass concerns onto the dayshift crew given current convection
to get through this morning.

Model consensus keeps the warm front pretty close to the I-94
corridor Friday with 925mb temps creeping up into the 29-30C range
south of this. This will result in highs topping off in the 88-97
range with heat indices in the 95-100 range. Heat advisory/Excessive
heat warnings remain in effect through Friday. There will also be a
slight chance of thunderstorms mainly north of I-94 as models show a
weak mid level wave riding east along that frontal boundary.
Question is how capped the environment will be versus forcing from
the wave.

Thunderstorm chances will be seen Friday night as models suggesting
a cold frontal boundary sinking southward into the area.

.LONG TERM...(Saturday through Wednesday)
Issued at 212 AM CDT Thu Jul 18 2019

Thunderstorm chances continue through the weekend as a cold frontal
boundary sinks slowly south through the region.

Much welcome cooler/drier air works into the region Monday through
Wednesday as Canadian high pushes in/settles across the region.
Highs look to be in the 70s/lower 80s with comfortable dewpoints in
the 50s/lower 60s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 1035 PM CDT Wed Jul 17 2019

Low level jet/sfc warm front interaction key for shra/ts development
tonight. Varying answers in the short term models muddle the
outcomes, but recent trends pointing toward late night convection,
continuing through the overnight.

Cigs: should hold VFR before anticipated convection moves in after
06z. Expect some drop into MVFR for awhile, with a return to VFR
late Thu morning. Pretty good shot to scattered out for the
afternoon. BKN cigs could/should return Thu evening with the west-
east front hovering in the area.

WX/vsby: expect shra/ts to blossom across the area overnight.
Atmosphere supports heavy rain, so IFR/MVFR reductions likely in
heavy rain. Could see a few higher gusts too. Storms look to exit by
12z Thu.

By Thu evening, the front could light up again with shra/ts with
impacts to the TAF sites.

Winds: holding southerly through Thu. A few higher gusts possible
around any storm.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Excessive Heat Warning from noon today to 7 PM CDT Saturday for
     WIZ054-061.

     Flash Flood Watch until 7 AM CDT this morning for WIZ032-033-041-
     042-053>055-061.

     Heat Advisory from noon today to 7 PM CDT Friday for WIZ032>034-
     041>044-053-055.

MN...Flash Flood Watch until 7 AM CDT this morning for MNZ079-086>088-
     094>096.

     Heat Advisory from noon today to 7 PM CDT Friday for MNZ079-
     086>088-094>096.

IA...Excessive Heat Warning from noon today to 7 PM CDT Saturday for
     IAZ011-018-019-029-030.

     Flash Flood Watch until 7 AM CDT this morning for IAZ008>011-018-
     019-029-030.

     Heat Advisory from noon today to 7 PM CDT Friday for IAZ008>010.

&&

SHORT TERM...DAS
LONG TERM...DAS
AVIATION...Rieck
Hazardous weather outlook, Jul 17, 8:16 PM CST, 6 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
916 PM CDT Wed Jul 17 2019

WIZ017-029-181000-
Taylor-Clark-
916 PM CDT Wed Jul 17 2019

This Hazardous Weather Outlook is for portions of north central
Wisconsin.

.DAY ONE...Tonight

Thunderstorms are possible overnight. If storms develop they would
be capable of heavy rain which could lead to localized flooding.
Gusty winds and small hail are also possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Periodic thunderstorm chances will continue Thursday through
Sunday. Some storms on Thursday could be strong to severe. Heavy
rainfall will be possible.

Heat will be increasing as well through Friday with heat indices
Thursday through Friday topping off in the 95 to 100 range. This
heat could bring on heat related illnesses if precautions are not
taken.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008>010-MNZ079-086>088-094>096-WIZ032>034-041>044-053-055-
181000-
Mitchell-Howard-Winneshiek-Wabasha-Dodge-Olmsted-Winona-Mower-
Fillmore-Houston-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-
Juneau-Adams-Vernon-Richland-
916 PM CDT Wed Jul 17 2019

This Hazardous Weather Outlook is for portions of northeast
Iowa...southeast Minnesota...southwest into west central
Wisconsin.

.DAY ONE...Tonight

A Flash Flood Watch in effect for areas along and south of
Interstate 94.

Thunderstorms are expected overnight. Some will be strong
producing heavy rain. If storms repeat flash flooding could occur.
In addition, isolated severe storms remain possible capable of
strong winds and hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Periodic thunderstorm chances will continue Thursday through
Sunday. Some storms on Thursday could be strong to severe, mainly
along and east of the Mississippi River. Heavy rainfall will be
possible.

Heat will be increasing as well through Friday with heat indices
Thursday through Friday topping off in the 95 to 105 range. This
heat could bring on heat related illnesses if precautions are not
taken.

A Heat Advisory is in effect Thursday afternoon through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ011-018-019-029-030-WIZ054-061-181000-
Allamakee-Floyd-Chickasaw-Fayette-Clayton-Crawford-Grant-
916 PM CDT Wed Jul 17 2019

This Hazardous Weather Outlook is for portions of northeast Iowa
and far southwest Wisconsin.

.DAY ONE...Tonight

A Flash Flood Watch in effect.

Thunderstorms are possible overnight. If they develop, some will
be strong producing heavy rain. Repeating storms could lead to
flash flooding. In addition, isolated severe storms remain
possible capable of strong winds and hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Periodic thunderstorm chances will continue Thursday through
Sunday. Some storms on Thursday could be strong to severe, mainly
along and east of the Mississippi River. Heavy rainfall will be
possible.

Heat will be increasing as well through Friday with heat indices
Thursday through Friday topping off in the 95 to 105 range. This
heat could bring on heat related illnesses if precautions are not
taken.

An Excessive Heat Warning is in effect Thursday afternoon through
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

In the hours before

Special weather statement, Jul 17, 11:12 PM CST, 3 hours 33 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1212 AM CDT Thu Jul 18 2019

IAZ008-MNZ086-087-094-180700-
Mitchell-Dodge-Olmsted-Mower-
Including the cities of Osage, Dodge Center, Rochester,
and Austin
1212 AM CDT Thu Jul 18 2019

...Strong Storms Developing...

Thunderstorms will spread northeast across the area through 2 am.
Heavy rain will accompany all the storms with the potential for
small hail in the strongest.

With rainfall rates of over 1 inch per hour expected, where the
storms repeat the threat for flash flooding will be on the increase.
In addition, there could be rapid rises on some rivers and
streams.

If you live in a flood prone area or near a water way that
responds quickly to heavy rain, be prepared to move to higher
ground. Motorists, be ready for restricted visibilities and
ponding of water on roadways.

Rieck
Special weather statement, Jul 18, 12:19 AM CST, 2 hours 26 minutes before
Special Weather Statement
National Weather Service La Crosse WI
119 AM CDT Thu Jul 18 2019

IAZ008>011-018-019-MNZ086>088-094>096-180800-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Dodge-
Olmsted-Winona-Mower-Fillmore-Houston-
Including the cities of Osage, Cresco, Decorah, Waukon,
Charles City, New Hampton, Dodge Center, Rochester, Winona,
Austin, Preston, and Caledonia
119 AM CDT Thu Jul 18 2019

...Thunderstorms With Heavy Rain Early This Morning...

Thunderstorms, many strong containing very heavy rain, continue to
blossom across the area. With rainfall rates of over 1 inch per
hour, where the storms repeat the threat for flash flooding will
be on the increase. There could be rapid rises on some rivers and
streams. In addition, the strongest storms could also produce
small hail and wind gusts to 25 mph.

If you live in a flood prone area or near a water way that
responds quickly to heavy rain, be prepared to move to higher
ground. Motorists, be ready for restricted visibilities and
ponding of water on roadways.

Rieck
Special weather statement, Jul 18, 1:36 AM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service La Crosse WI
236 AM CDT Thu Jul 18 2019

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032>034-
041>044-053>055-061-181000-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-
Crawford-Richland-Grant-
Including the cities of Osage, Cresco, Decorah, Waukon,
Charles City, New Hampton, Oelwein, Elkader, Wabasha,
Dodge Center, Rochester, Winona, Austin, Preston, Caledonia,
Alma, Arcadia, Whitehall, Black River Falls, La Crosse, Sparta,
Tomah, Mauston, Friendship, Viroqua, Prairie Du Chien,
Richland Center, and Platteville
236 AM CDT Thu Jul 18 2019

...Thunderstorms With Heavy Rain...

Widespread thunderstorms, most producing heavy rain, will
continue to track eastward across the area through 5 am. Hourly
rainfall rates of 1 to 2 inches are common. Where the storms
repeat the threat for flash flooding will be on the increase.
There could be rapid rises on some rivers and streams. In
addition, the strongest storms will produce wind gusts of 25 to 30
mph.

If you live in a flood prone area or near a river or stream that
responds quickly to heavy rain, be prepared to move to higher
ground. Motorists, be ready for restricted visibilities and
ponding of water on roadways.

Rieck
Special weather statement, Jul 18, 2:45 AM CST, 0 minutes before
Special Weather Statement
National Weather Service La Crosse WI
345 AM CDT Thu Jul 18 2019

WIZ055-061-180915-
Richland-Grant-
345 AM CDT Thu Jul 18 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT GRANT AND SOUTHEASTERN
RICHLAND COUNTIES...

At 344 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 9 miles southwest of Reedsburg to near
Guttenberg. Movement was east at 50 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

These storms will be near...
  Lancaster around 405 AM CDT.
  Platteville around 415 AM CDT.

Other locations impacted by these storms include Arthur, Highway 61
And County T, Montfort, Eagle Corners, Beetown, Neptune, Lancaster
Municipal Airport, Blue River, Georgetown and Ellenboro.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4263 9070 4268 9094 4281 9108 4285 9109
      4344 9019 4317 9019 4321 9029 4320 9043
      4251 9042 4251 9064
TIME...MOT...LOC 0844Z 277DEG 42KT 4343 9013 4280 9100

Wetenkamp

The radar

The La Crosse radar (KARX), 87 km away, was scanning. The volume nearest the first event began at 08:42 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Grant

When
July 18, 2:45 AM CST
Where
Grant County, 0.69 mi N of Woodman
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
43.090, -90.800

Quarter sized hail fell between Woodman and Boscobel.

Hail, Grant

When
July 18, 2:45 AM CST
Where
Grant County, 0.69 mi N of Boscobel
Measured
0.88 in hail
Reported by
Public
Coordinates
43.140, -90.700

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2019Every state in 2019This day in weather historyWarnings in Wisconsin, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 842425, 842426.